Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 5:39 PM MDT for 6 counties in Kansas. It was in force for 51 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 5:39 PM MDT (23:39 UTC)
- Expired
- May 24, 2018, 6:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:39 PM MDT | HAIL 1 | Sharon Springs, KS | |
| May 24, 5:42 PM MDT | TSTM WND GST 56 | 1 Se Horace, KS | TRIBUNE AWOS REPORTING WIND GUSTS TO 56 MPH. |
| May 24, 5:45 PM MDT | TSTM WND GST 58 | 1 Se Horace, KS | |
| May 24, 5:45 PM MDT | HAIL 1.25 | 4 Sw Winona, KS | |
| May 24, 5:49 PM MDT | HAIL 1 | 3 Sw Winona, KS | |
| May 24, 5:55 PM MDT | HAIL 1 | 10 W Winona, KS | |
| May 24, 5:58 PM MDT | TSTM WND GST 53 | 2 Sse Wallace, KS | |
| May 24, 6:09 PM MDT | TSTM WND GST 56 | 2 S Leoti, KS | |
| May 24, 6:18 PM MDT | HAIL 0.5 | 3 W Winona, KS | STORM CHASER ALSO REPORTED VISIBILITY AT OR BELOW ONE QUARTER MILE IN BLOWING DUST AS THE GUST FRONT WENT THROUGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:47 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2273 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205
WUUS53 KGLD 242339
SVRGLD
KSC071-109-181-193-199-203-250030-
/O.NEW.KGLD.SV.W.0057.180524T2339Z-180525T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
539 PM MDT THU MAY 24 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Wichita County in west central Kansas...
Wallace County in west central Kansas...
Southwestern Thomas County in northwestern Kansas...
Western Logan County in west central Kansas...
Eastern Greeley County in west central Kansas...
Southeastern Sherman County in northwestern Kansas...
* Until 630 PM MDT/730 PM CDT/
* At 539 PM MDT/639 PM CDT/, severe thunderstorms were located along
a line extending from 11 miles north of Weskan to 4 miles north of
Sharon Springs to 5 miles southwest of Wallace to 15 miles
northeast of Horace to 5 miles northeast of Tribune, moving
northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Leoti, Sharon Springs, Tribune, Winona, Horace, Wallace and Russell
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3859 10178 3873 10179 3887 10188 3896 10202
3927 10161 3920 10131 3904 10115 3871 10112
3827 10113 3826 10189
TIME...MOT...LOC 2339Z 240DEG 33KT 3903 10193 3895 10176 3884 10163
3866 10165 3854 10170
HAIL...1.00IN
WIND...70MPH
$$
TL1 follow-up statement
431
WWUS53 KGLD 250008
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
608 PM MDT THU MAY 24 2018
KSC181-193-250015-
/O.CAN.KGLD.SV.W.0057.000000T0000Z-180525T0030Z/
Thomas KS-Sherman KS-
608 PM MDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern and west central Kansas.
LAT...LON 3835 10178 3858 10173 3874 10175 3890 10184
3897 10195 3914 10161 3913 10126 3904 10115
3871 10112 3870 10113 3849 10113
TIME...MOT...LOC 0005Z 240DEG 33KT 3914 10168 3906 10151 3895 10138
3877 10140 3865 10145
$$
KSC071-109-199-203-250030-
/O.CON.KGLD.SV.W.0057.000000T0000Z-180525T0030Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
608 PM MDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
MDT/730 PM CDT/ FOR NORTHERN WICHITA...WALLACE...WESTERN LOGAN AND
EASTERN GREELEY COUNTIES...
At 605 PM MDT/705 PM CDT/, severe thunderstorms were located along a
line extending from 14 miles south of Goodland to 11 miles northeast
of Wallace to 10 miles southwest of Winona to 15 miles southwest of
Russell Springs to 12 miles north of Leoti, moving northeast at 40
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Leoti, Sharon Springs, Tribune, Winona, Wallace, Russell Springs and
Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 10178 3858 10173 3874 10175 3890 10184
3897 10195 3914 10161 3913 10126 3904 10115
3871 10112 3870 10113 3849 10113
TIME...MOT...LOC 0005Z 240DEG 33KT 3914 10168 3906 10151 3895 10138
3877 10140 3865 10145
HAIL...1.00IN
WIND...70MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:10 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 24, 2:10 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 210 PM MDT Thu May 24 2018 .SHORT TERM...(This evening through Sunday) Issued at 210 PM MDT Thu May 24 2018 Tonight...mid level moisture will interact with a frontal boundary to produce scattered showers and thunderstorms this evening with some of the storms becoming severe generally south and east of a line from Norton to Goodland and Flagler. Another disturbance moves out of southeast Wyoming into the McCook and Norton areas close to midnight producing a small batch of possible severe storms. Precipitation should come to an end by early morning Friday. Low temperatures range from the low to mid 50s in far eastern Colorado to the mid 50s to low 60s east of the CO/KS border. Friday-Friday night...upper level ridging builds over the area ahead of a low pressure system off the central California coast. 850mb temperatures and bias corrected grids support highs in the mid 80s to near 90 in far eastern Colorado with low to mid 90s east of the CO/KS border. Low temperatures in the mid 50s to low 60s. No precipitation is expected. Saturday-Saturday night...the upper ridge axis is firmly over the area during the day before slowly moving east during the night putting the forecast area under southwest flow aloft ahead of a low pressure center over Nevada and Utah. 850mb temperatures warm another 2F to 6F across the area and when combined with better performing bias grids produce highs in the low to upper 90s across the area. Along and west of the CO/KS border southeast winds look to become breezy with gusts 30 to 35 mph possible. Low temperatures range from the mid 50s to low 60s in far eastern Colorado with mid 60s east of the state line. Sunday...models continue to advertise a weather disturbance moving north-northeast into the area ahead of upper low to our west. This continues to support a chance for afternoon thunderstorms. Breezy southeast winds again with highs in the mid/upper 80s west to low 90s east. .LONG TERM...(Sunday night through Thursday) Issued at 112 PM MDT Thu May 24 2018 Southwest flow prevails at the start of the period, with an upper low centered over eastern Nevada and western Utah. This low pushes northeast into the northern Plains on Monday and Tuesday, before traveling along the Canadian border towards the Great Lakes on Wednesday and Thursday. As this disturbance advances, a few waves pass over the region and surface lee side troughing persists near the Colorado border through midweek. With this set up, periodic showers and thunderstorms are forecast Sunday night through Wednesday. There is a potential for severe thunderstorms during this timeframe with decent moisture, sufficient shear, and good instability in place. Will be able to resolve details including location and timing closer to next week as guidance improves. Upper ridging begins to develop across the High Plains late Wednesday into Thursday. Could still see some precipitation chances on Thursday before the ridge amplifies on Friday. Temperatures are expected to remain above normal, with highs in the 80s to low 90s and lows in the 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1120 AM MDT Thu May 24 2018 KGLD, vfr conditions expected through the period. Northwest to northeast winds expected through about 23z before becoming variable as thunderstorms possibly impact the wind field. After 06z winds begin from the south under 10kts then slowly veer to the west by 12z and north by 17z. Currently have VCTS in the 22z-00z timeframe as a cold front initiates thunderstorm development. Its possible that the terminal could be impacted with large hail and damaging winds the primary threats during this time frame. KMCK, vfr conditions expected through the period. A south wind under 10kts at taf issuance will become variable as a cold front moves in. After 06z winds begin from the southwest under 10kts then slowly veer to the southwest and west by 14z. Currently have thunderstorms out of the forecast but will need to watch the 02z-04z timeframe as a few models bring thunderstorms through the terminal from the northwest. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...99
Hazardous weather outlook, May 24, 11:20 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Thu May 24 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk for strong and severe thunderstorms from mid afternoon through mid evening for areas generally along and south of a line from McCook Nebraska to Goodland Kansas to Flagler Colorado. The storms should initially favor large hail to the size of golfballs, damaging winds to 65 mph and possibly a tornado through late afternoon. For the early to mid evening hours the storms are then expected to transition into an organized cluster capable of producing strong outflow winds to 65 mph which may produce some blowing dust and reduced visibilities. They will also be capable of producing locally heavy rainfall as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT).
In the hours before
Special weather statement, May 24, 5:07 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Goodland KS 607 PM CDT THU MAY 24 2018 KSZ014-015-250000- Sheridan KS-Thomas KS- 607 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND WEST CENTRAL SHERIDAN COUNTIES UNTIL 700 PM CDT... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Gem, or 10 miles southeast of Colby, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rexford, Gem, Menlo, Halford and Seguin. This includes Interstate 70 in Kansas between mile markers 62 and 68. A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3920 10090 3937 10100 3953 10068 3928 10054 TIME...MOT...LOC 2307Z 246DEG 7KT 3932 10087 Lockhart
Special weather statement, May 24, 5:08 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM CDT THU MAY 24 2018
KSZ014-028-250015-
Thomas KS-Logan KS-
608 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Monument, or 14 miles west of Oakley, moving
northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oakley, Monument and Mingo.
This includes Interstate 70 in Kansas between mile markers 58 and 75.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
LAT...LON 3922 10125 3938 10093 3913 10079 3913 10083
3906 10115
TIME...MOT...LOC 2308Z 246DEG 7KT 3917 10112
LockhartSpecial weather statement, May 24, 5:11 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Goodland KS 511 PM MDT THU MAY 24 2018 KSZ013-014-027-028-250015- Wallace KS-Thomas KS-Logan KS-Sherman KS- 511 PM MDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE... SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 615 PM MDT/715 PM CDT/... At 511 PM MDT/611 PM CDT/, Doppler radar was tracking a strong thunderstorm 10 miles north of Wallace, or 16 miles northeast of Sharon Springs, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Winona. A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern and west central Kansas. LAT...LON 3894 10157 3911 10167 3927 10134 3902 10120 TIME...MOT...LOC 2311Z 245DEG 8KT 3906 10154 Lockhart
Local storm report, May 24, 5:28 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 3 WSW BETHUNE 39.29N 102.47W
05/24/2018 E1.00 INCH KIT CARSON CO PUBLIC
HAIL REPORTED 3 MILES WEST AND 1 AND HALF MILE SOUTH OF
HWY 24.
&&
BWARRENLocal storm report, May 24, 5:32 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST WESKAN 38.86N 101.96W
05/24/2018 M65 MPH WALLACE KS STORM CHASER
STORM CHASER IS ALSO A SPOTTER. HE REPORTED NEAR ZERO
VISIBILITY IN BLOWING DUST AS THE GUST FRONT WENT THROUGH
WESKAN.
&&
DTHEDE2Local storm report, May 24, 5:33 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 W BETHUNE 39.30N 102.50W
05/24/2018 E0.50 INCH KIT CARSON CO TRAINED SPOTTER
&&
DTHEDE2The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:57 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 48 min |
| May 24, 5:06 PM MDT | Special Weather Statement | GLD | Sheridan | 54 min |
| May 24, 5:07 PM MDT | Special Weather Statement | GLD | Thomas | 53 min |
| May 24, 5:08 PM MDT | Special Weather Statement | GLD | Thomas | 67 min |
| May 24, 5:11 PM MDT | Special Weather Statement | GLD | Logan | 64 min |
| May 24, 5:17 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 43 min |
| May 24, 5:31 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 44 min |
| May 24, 5:34 PM MDT | Dust Storm Warning | GLD | Gove, Logan, Sheridan, Wallace | 112 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.